Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
59 Posts
Discussion Starter · #1 ·
Long ago, before I even found out I had IBS, I asked my psychiatrist to put me on Elavil for my condition. I had my reasons for suspecting that Elavil would help, and sure enough I noticed it helping right away, but I also started out at a much higher dosage (50mg) as recommended by my Psychiatrist. It helped me sleep very well at night, and I woke up in much less pain than the morning after, but eventually it began to cause constipation problems for me so we lowered it to 25mg. But then once I finally saw a GI doctor, he said that 10mg of Elavil was the optimal dosage to treat IBS. Does anyone know why this may be? IIRC, he claimed that IBS (or at least, the pain) was primarily caused by "abnormal" serotonin levels in the gut, and that Elavil would help with that. So why would a lower dosage be better than higher dosage?And can anyone explain to me what it does to my Serotonin levels? I heard that having too low levels of serotonin can be responsible for constipation, and that too high of serotonin levels can cause diarrhea, but I don't suffer from one of those things in particular. My IBS symptoms are primarily just the pain.
 

·
Registered
Joined
·
34,955 Posts
Serotonin has a lot of roles so it isn't as simple as too much/too little.Elavil (and the tricylics in general and the rest of the antidepressants to some degree) also effect the pain nerves and they do that much more than work on the diarrhea/constipation end of thing.Elavil is mildly constipating but that is more because it effects more things than just serotonin.Usually for pain they use lower levels of antidepressants. I think most of the lower dose is to reduce side effects, not that it is much more effective.
 

·
Registered
Joined
·
99 Posts
I don't know why he would say that 10mg was the optimal level. It is optimal if it works but I believe that most people need to take more than this for it to have any noticeable effect. It is normal to start at 10mg and then work up from there till you find a level which reduces the pain without producing unpleasant side effects. I have stabilized now on 20mg. I went up to 30mg for a while but found that it was too difficult to concentrate in the mornings. 20mg works well but I have to do other things to keep the pain to a minimum and to avoid constipation.
 

·
Registered
Joined
·
59 Posts
What are the side effects caused by Elavil (Amitriptyline) 10mg?
I don't seem to notice any noticeable side effects from 10mg at night, or in the morning. As a matter of fact, it hardly makes me tired at all, like the 50mg dosage did from the sedative side effects. Should I ask my Psychiatrist to raise my dosage till I do experience adverse side effects from it?
 

·
Registered
Joined
·
99 Posts
No, I take it in the evening but when I was taking 30mg, I would find myself too sedated in the morning to function properly. When I am taking only 20mg, I feel fine in the morning. However, it is still quite sedating as I have trouble waking up for anything during the night. If my 5 year old son needs attending to at night, my husband has to get up for it as I'm too drowsy. However, if the fire alarm goes off, I will wake up for that. Fortunately, neither are very common.If your pain levels are still too high, you could ask for the the dose to be increased. Otherwise you can take other steps to minimize the pain to work in conjunction with the Elavil.Other side effects are a dry mouth and weight gain and constipation. I experienced none of these.
 

·
Registered
Joined
·
266 Posts
I don't know why it's been 5 yrs since this good discussion stopped for Elavil dosage..I was prescribed 1 1/2 weeks ago by a General Practioner for IBS-D, because I told her my Gastroenterologist had wanted to prescribe this (wish I could remember dosage), but I was afraid of side effects. I wish I would have done it back then. Doctors need to reassure people that it's also to balance out seritonin in the colon, so people don't think they think it's all in their heads. GP had wanted to start at 25 mg, but I asked GP if I could try a 10mg broken in half @ 5 mg./pm. Did that for 4 days, noticed slight slowing down of BMs and slight reduction of pain. Then I did 10mg, better, but still don't feel total pain relief. Last night I took 15mg. better..I might like to do the 25mg each night as she had originally wanted, because I would like to do a little more insoluble foods without them stimulating the colon. Either that, or can continue with the 10 mg Elavil/pm and continue as been doing with it still the methylcellulose fiber caplets 1g before small meals and taking my enteric coated peppermint caps during the day, 1 at least 15 min/or more before breakfast and lunch seems ok;so don't have to use that 25 mg Elavil dosage when one starts to really feel side effects. The dry mouth at 15mg was soo drying;don't see how people can do higher. Even put mouth moisturizer in mouth in the middle of the night and still woke up soo dry. The above discussions really helped me, so hope I helped too.
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top